The nonconcavity of money-metric utility: A new formulation and proof

M. Ali Khan, Edward Schlee

Research output: Contribution to journalArticle

Abstract

We offer a new, succinct proof of the fact that the money metric utility is concave for any preference relation representable by a concave function if and only if the indirect utility is affine in wealth. Our proof exploits the existence of a least concave representation established in Debreu (1976), and brings into salience the observation that the money-metric utility to be itself a least-concave representation of the preferences if it is concave. This observation is apparently new.

Original languageEnglish (US)
Pages (from-to)10-12
Number of pages3
JournalEconomics Letters
Volume154
DOIs
Publication statusPublished - May 1 2017

    Fingerprint

Keywords

  • Expenditure function
  • Least-concave representation
  • Money metric

ASJC Scopus subject areas

  • Finance
  • Economics and Econometrics

Cite this